Texas, 2015

Flash Flood and Hail in Texas, July 10, 2015

July 10, 2015 · NWS EPZ · 5 events in 1 county or zone

An upper low was located over Northern Nevada with 75kt jet across Central Arizona. Low level winds out of the southeast pumped moisture into the area with dew points in the upper 50s and lower 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was located over Northern Nevada with 75kt jet across Central Arizona. Low level winds out of the southeast pumped moisture into the area with dew points in the upper 50s and lower 60s. The moisture combined with moderate instability and deep layer wind shear to produce widespread severe thunderstorms and flash flooding across Far West El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 10, 2:31 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 10, 2:31 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
331 PM MDT FRI JUL 10 2015

.SYNOPSIS...
THE MOIST REGIME OF THE SUMMER MONSOON CONTINUES OVER THE
BORDERLAND WITH HIGH MOISTURE LEVELS AND STRONG INSTABILITY IN THE
ATMOSPHERE. THE RESULT WILL BE A CONTINUATION OF SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORM THROUGH THE EVENING. THE
MOISTURE REMAINS BUT FOCUSES MORE WEST THROUGH THE WEEKEND. THIS
SHOULD MEAN MORE STORMS WEST AND FEWER STORMS EAST...BUT ALL AREA
WILL LIKELY SEE AT LEAST A FEW STORM EACH DAY THROUGH NEXT WEEK.
DAILY TEMPERATURES WILL BE SEASONABLY WARM AND EVEN HOT BY MID
WEEK NEXT WITH WITH HIGH PRESSURE AND SOMEWHAT DRIER AIR BUMPING
LOWLAND TEMPS UP NEAR 100 DEGREES FOR THE MIDDLE AND LATER DAYS IN
THE WEEK.

&&

.DISCUSSION...
JET STREAK/UPPER DISTURBANCE ALOFT TRACKING IN FROM THE WEST IS
ENCOUNTERING A VERY MOIST AND CONDITIONALLY UNSTABLE AIRMASS OVER
SOUTHERN NEW MEXICO TODAY. THE AM SOUNDING SHOWED ABOUT 1.5 INCHES
OF PW. THE LI'S ARE RUNNING IN THE -3 TO -5 RANGE...AND CAPES ARE
ABOVE 1000J/KG. THIS SUGGESTS GOOD CHANCES FOR STORMS AND HEAVY
RAIN...AND SO FAR TODAY THOSE HAVE BEEN REALIZED. THE STORMS ARE
ALSO TRENDING STRONG TO SEVERE THANKS TO SOME GOOD SHEAR ALOFT. A
STORM NEAR DEMING WHEN SUPERCELLULAR WITH LONG-TERM STORM-SCALE
ROTATION RESULTING IN A LONG-LIVED STORM WITH LARGE HAIL AND HEAVY
RAIN. WE EXPECT THIS POTENTIAL TO CONTINUE FOR ALL AREAS...
ESPECIALLY CENTRAL AND EASTERN ZONES...WELL INTO THE EVENING. THUS
SCT-NUM POPS IN FOR PERIOD 1.

TOMORROW THE UPPER RIDGE OVER THE S CENTRAL GULF STATES BEGINS TO
RETROGRADE WESTWARD TO PARK OVER N CENTRAL TX BY LATE IN THE
WEEKEND. THIS HAS THE EFFECT OF SHOVING THE MOISTURE FOCUS A BIT
WEST OVER S AZ AND W NM...WITH A BIT OF FAR WEST TEXAS AND SE AND
S CENTRAL NM DRYING. THE ANTICIPATED EFFECT WILL BE TO REDUCE
STORM COVERAGE EAST OF THE RIO GRANDE AND KEEP IT IN THE SCATTERED
AND NUMEROUS COVERAGE RANGES WEST. THE EFFECT SHOULD BECOME MORE
PRONOUNCED SUNDAY AND MONDAY. FOR AREAS EAST OF THE CONTINENTAL
DIVIDE THE LOSS OF MOISTURE AND THE GAIN OF HIGH PRESSURE WILL
LIKELY MAKE TEMPS JUMP UP ABOVE NORMAL WITH LOWLANDS FLIRTING WITH
100 DEGREES FOR MOST AFTERNOONS THIS UPCOMING WORK WEEK.

THE PATTERN OF THE UPPER RIDGE SETTLING OVER N CENT TX WITH A WEST
COAST TROUGH OVER THE PAC NW WILL PERSIST THROUGH THE WEEK AND
KEEP THE MONSOON PLUME CONCENTRATED OVER THE WESTERN CWFA AND AZ
WITH DRIER AIR OVER THE EASTERN ZONES. THUS NOT A LOT OF
VARIABILITY IN THE FORECAST FOR DAYS 4-7 IN THIS PACKAGE.
HOT...MOSTLY DRY EASTERN LOWLANDS...BETTER STORM POTENTIAL WEST
AND MOUNTAINS.

14-BIRD

&&

.AVIATION...VALID 11/00Z-12/00Z.  ANOTHER IN A SERIES OF SHORT WAVE
DISTURBANCES MOVING UP OVER OUR AREA FROM THE SOUTHWEST...WILL
CONTINUE TO DEVELOP ISOLD-SCATTERED STORMS OVER OUR AREA OVERNIGHT
AND AGAIN SATURDAY.  SKY WX: SCT-BKN040-070 SCT-BKN 100-140 AND SCT-
BKN 200-250. SCT-NMRS VRB25G35KT 6SM TSRAGS BKN040-060B BKN100 WITH
ISOLD LCL MVFR IFR IN HVR SHOWERS AND TSTMS VRB WINDS 30G45KT 3SM
+TSRAGS BLDU BKN040CB OVC080 00Z-06Z. OTHERWISE ISOLD-SCT TSRA/SCT
+SHRA 06Z-18Z. SFC WINDS GNLY SSE 5 KTS OUTSIDE STORM OUTFLOWS.
WINDS INCREASE TO AROUND 10 KTS AFT 20Z SATURDAY.

22-TRIPOLI

.FIRE WEATHER...HEALTHY STREAM OF SUB TROPICAL MOISUTRE WILL
CONTINUE OVER OUR REGION SATURDAY...THEN START TO SHIFT WEST INTO
ARIZONA BEGINNING SUNDAY.  FLOW ALOFT BETWEEN UNSEASONABLY STRONG
UPPER LEVEL LOW PRESSURE OVER CALIFORNIA AND AROUND HIGH PRESSURE
OVER THE GULF STATES...WILL SUSTAIN THIS MOISTURE TRANSPORT.
WEATHER SUNDAY WILL DRY SOME...AS THE LOW WEAKENS AND EJECTS
NORTHEAST...WHILE THE HIGH STRENGTHENS AND RECENTERS WESTWARD OVER
NORTHERN TEXAS.  THIS WILL SHIFT THE MOISTURE AXIS FURTHER WESTWARD
OF THE AREA OVER ARIZONA...CONFINING THE MAJORITY OF THUNDERSTORM
ACTIVITY OVER THE WESTERN ZONES.

MIN RH THIS AFTERNOON WILL RANGE FROM THE MIDDLE 30S LOWLANDS...TO
AROUND 60 % OVER HIGHEST ELEVATIONS.  VALUES CLIMB AROUND 5%
FRIDAY...THEN FALL BACK ROUGHLY THE SAME AMOUNT FOR SATURDAY IN
RESPONSE TO APPROACH OF THE HIGH.  VALUES SUNDAY WILL BE A LITTLE
LOWER STILL...WITH THE LOWER 20S FOR THE SOUTHERN LOWLANDS...TO
AROUND 50% OVER THE HIGH COUNTRY. MIXING HEIGHT TODAY WILL RANGE
FROM BELOW 5000 FEET OVER HUDSPETH AND EASTERN OTERO FRIDAY...TO
11500 FT SOUTHWEST DESERTS. VALUES EDGE BACK UP STARTING THIS
WEEKEND AS THE APPROACHING HIGH PRESSURE BEGINS TO WARM THE
ATMOSPHTERE.

22-TRIPOLI

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  94  72  97 /  50  20  20   0
SIERRA BLANCA           65  91  66  93 /  40  20  20   0
LAS CRUCES              65  92  68  94 /  60  20  30  10
ALAMOGORDO              65  92  67  94 /  70  20  30  10
CLOUDCROFT              50  71  53  73 /  70  50  40  30
TRUTH OR CONSEQUENCES   63  89  67  92 /  50  30  40  20
SILVER CITY             59  83  62  84 /  40  30  50  30
DEMING                  64  92  67  94 /  50  30  40  10
LORDSBURG               63  93  66  94 /  30  40  40  30
WEST EL PASO METRO      71  95  72  97 /  50  20  30   0
DELL CITY               65  93  66  96 /  50  20  20   0
FORT HANCOCK            68  94  69  96 /  50  20  20   0
LOMA LINDA              66  89  67  92 /  50  20  20   0
FABENS                  68  95  69  97 /  50  20  20   0
SANTA TERESA            68  93  70  95 /  50  20  30   0
WHITE SANDS HQ          67  92  68  95 /  60  20  30   0
JORNADA RANGE           64  91  66  94 /  60  20  30  10
HATCH                   63  91  66  94 /  50  30  40  10
COLUMBUS                65  92  68  94 /  50  30  30  10
OROGRANDE               68  92  69  94 /  60  20  30   0
MAYHILL                 54  79  56  82 /  60  50  40  30
MESCALERO               54  81  56  82 /  70  50  40  30
TIMBERON                54  79  56  82 /  60  50  40  30
WINSTON                 56  82  60  84 /  50  50  50  30
HILLSBORO               60  89  64  90 /  50  30  40  20
SPACEPORT               63  89  67  93 /  50  30  40  20
LAKE ROBERTS            55  83  59  84 /  40  50  50  30
HURLEY                  60  86  63  88 /  40  30  50  20
CLIFF                   61  91  64  92 /  30  40  50  30
MULE CREEK              58  89  63  90 /  30  40  50  40
FAYWOOD                 61  87  63  89 /  50  30  40  20
ANIMAS                  64  93  67  94 /  30  40  40  30
HACHITA                 63  93  66  94 /  40  40  40  20
ANTELOPE WELLS          63  91  65  92 /  30  40  40  20
CLOVERDALE              62  89  64  89 /  30  40  50  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/
Hazardous weather outlook, Jul 10, 10:33 AM MST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1133 AM MDT FRI JUL 10 2015

NMZ401>417-TXZ418>424-111745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1133 AM MDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT
PLENTY OF MOISTURE AND INSTABILITY ACROSS THE AREA AGAIN TODAY AND
OVERNIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP REGION-WIDE AND TRACK EAST-NORTHEAST ACROSS THE AREA. EACH
STORM WILL HAVE THE POTENTIAL FOR SEVERAL THREATS. THE PRIMARY
THREAT WILL BE FOR LOCAL HEAVY RAINFALL AND FLASH FLOODING.
SECONDARY WILL BE THE POTENTIAL FOR LARGE HAIL OF ONE INCH OR
LARGE...AND FINALLY THE THREAT OF SEVERE WIND GUSTS ABOVE 55 MPH.
OUR RISK FOR SEVERE THUNDERSTORMS TODAY IS MARGINAL ACROSS THE
REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ACTIVE WEATHER WITH CONTINUE SHOWER AND THUNDERSTORM ACTIVITY
CONTINUES THROUGH THE PERIOD...BUT A WESTWARD SHIFT IN THE FOCUS
OF THE MOST AND STRONGEST ACTIVITY IS EXPECTED THE BEGIN
SATURDAY...AND CONTINUE SUNDAY THROUGH WEDNESDAY. FOR THESE DAYS
ISOLATED STORMS EXPECTED EAST...SCATTERED TO NUMEROUS WEST OF THE
RIO GRANDE. CONTINUE THREAT FOR FLASH FLOODING WEST. ISOLATEDTHREATS
FOR LARGE HAIL AND WIND GUSTS EAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO BE PROACTIVE TODAY AND BE QUICK TO CALL THE
NATIONAL WEATHER SERVICE WITH REAL-TIME REPORTS OF SIGNIFICANT
RAINFALL...ANY FLOODING...ANY HAIL...AND STRONG WINDS. TWEET OR
FACEBOOK PICS AND VIDEOS TO US VIA @NWSELPASO.

BIRD

In the hours before

Local storm report, Jul 10, 3:00 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
400 PM MDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     DEMING                  32.26N 107.75W
07/10/2015                   LUNA               NM   911 CALL CENTER

            SEVERAL TREES DOWN...POWER POLES AND AND POWER LINES
            DOWN IN SOUTH PORTION OF DEMING. POWER TO COLUMBUS CUT
            OFF AS A RESULT.

&&

EVENT NUMBER EPZ1500111

FAUSETT
Local storm report, Jul 10, 3:05 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
405 PM MDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLASH FLOOD      3 E DEMING              32.26N 107.70W
07/10/2015                   LUNA               NM   911 CALL CENTER

            STIRRUP ROAD CLOSED EAST OF DEMING DUE TO WATER FLOWING
            OVER THE ROAD.

&&

EVENT NUMBER EPZ1500112

FAUSETT
Special weather statement, Jul 10, 3:13 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
413 PM MDT FRI JUL 10 2015

NMZ410-412-413-102300-
SOUTHERN TULAROSA BASIN NM-CENTRAL TULAROSA BASIN NM-
NORTHERN DONA ANA COUNTY NM-
413 PM MDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONA ANA AND WEST
CENTRAL OTERO COUNTIES UNTIL 500 PM MDT...

AT 413 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 9 MILES NORTHEAST OF WHITE SANDS MAIN POST...OR 18 MILES
NORTHWEST OF OROGRANDE...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL DONA
ANA AND WEST CENTRAL OTERO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3236 10637 3253 10650 3277 10613 3245 10592
TIME...MOT...LOC 2213Z 235DEG 23KT 3248 10637

LANEY
Local storm report, Jul 10, 3:52 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
452 PM MDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND GST     4 WNW SANTA TERESA      31.87N 106.70W
07/10/2015  M68 MPH          DONA ANA           NM   NWS OFFICE

            VERY HEAVY RAIN - PENNY SIZED HAIL

&&

EVENT NUMBER EPZ1500113

BIRD
Local storm report, Jul 10, 3:54 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
454 PM MDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             4 WNW SANTA TERESA      31.87N 106.70W
07/10/2015  E0.75 INCH       DONA ANA           NM   NWS OFFICE

&&

EVENT NUMBER EPZ1500114

BIRD
Local storm report, Jul 10, 3:55 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
455 PM MDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HEAVY RAIN       4 WNW SANTA TERESA      31.87N 106.70W
07/10/2015  M0.99 INCH       DONA ANA           NM   NWS OFFICE

            RAIN FELL IN 19 MINUTES

&&

EVENT NUMBER EPZ1500115

BIRD

The radar

The El Paso radar (KEPZ), 10 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, El Paso

When
July 10, 4:09 PM MST
Where
El Paso County, 1.67 mi S of Canutillo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.896, -106.600

Quarter sized hail near Canutillo High School.

Flash Flood, El Paso

When
July 10, 4:09 PM MST to 6:00 PM MST
Where
El Paso County, 2.4 mi NNE of Montoya to 1.23 mi S of Canutillo
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.904, -106.561

Flooded streets east of Interstate 10 and south of Trans-Mountains Road. Cars were stalled at the intersection of Resler and Paseo Del Norte. There was also people trapped in a vehicle at Doniphan and Montoya.

Hail, El Paso

When
July 10, 4:20 PM MST
Where
El Paso County, 1.35 mi ENE of Montoya
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.881, -106.551

Hail, El Paso

When
July 10, 4:22 PM MST
Where
El Paso County, 0.6 mi N of Montoya
Measured
1 in hail
Reported by
Public
Coordinates
31.879, -106.569

Hail, El Paso

When
July 10, 4:56 PM MST
Where
El Paso County, 3.78 mi WNW of Tobin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.898, -106.441

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594472, 594473, 594474, 594475, 594476.